Alert archive / Louisiana / Tornado Warnings in 2004
Tornado Warning 18, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Jul 6, 2004, 1:49 PM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 1:49 PM CDT (18:49 UTC)
- Expired
- Jul 6, 2004, 2:15 PM CDT
- In force
- 26 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 061849 TORNEW LAC075-087-061915- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 147 PM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA ST. BERNARD PARISH IN SOUTHEAST LOUISIANA * UNTIL 215 PM CDT * AT 138 PM CDT...PLAQUEMINES PARISH SHERIFFS OFFICE AND BELLE CHASE NAVAL AIR STATION OBSERVER REPORTED SEVERAL FUNNEL CLOUDS ASSOCIATED WITH A SEVERE THUNDERSTOMR SOUTHEAST OF BELLE CHASE. THE THUNDERSTORM WAS MOVING NORTHEAST AROUND 15 MPH. SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET OR BATHROOM. IF IN MOBILE HOMES OR VECHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2983 8991 2969 8979 2984 8958 2996 8979 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:00 AM CDT, 10 hours 49 minutes earlier.
Area forecast discussion, Jul 6, 3:00 AM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 300 AM CDT TUE JUL 6 2004 .DISCUSSION... CBRZ WILL DEVELOP ONCE AGAIN TODAY AND WITH MORE MOISTURE TO THE NORTH...IT SHOULD PRESS A GOOD WAYS INLAND. THIS WILL CREATE THE FIRST ROUND OF SH/TS WITH A SHORT REPRIEVE BEHIND THE CBRZ FROM SUBSIDENCE. THEN AS DAYTIME HEATING CONTINUES WE SHOULD SEE THE SECONDARY CROP DEVELOP WELL BEHIND. MOISTURE EXPECTED TO STREAM IN DECAYING THE DRY AIR IN PLACE AT THE MID LEVELS(700-450MB). AS THIS HAPPENS...TIME HEIGHTS SHOW A VERY FAMILIAR SOLUTION OF STRONG OMEGA DUE MAINLY TO DAYTIME CONVECTION. BASICALLY A DIURNAL PRECIP SWING BEGINS TO SET UP TODAY. THERMALS BUILDING DURING THE DAY AND DIE OFF AT NIGHT. WED MAY SHOW A SLIGHTLY DIFFERENT PLAN AS OTHER DYNAMICS COME INTO PLAY. TIME HEIGHTS SHOW A STRONG SUBSIDENT DRYING FEATURE AROUND 12Z WED MORNING COUPLED WITH A STRONG + OR UPWARD OMEGA FIELD(OR - OMEGA...I SIMPLY MULTIPLIED BY A -) CONFUSING ISNT IT? THIS WOULD INDICATE A LARGE GRAVITY WAVE TYPE FEATURE ACTING AS A BAROCLINIC ZONE PROPAGATING FROM A LARGE MCS OVER SE OK BRINGING A NORMAL SUBSIDENT PROFILE SHORTLY BEFORE A STRONG LIFTING PROFILE. THIS LIFT OCCURS AT ABOUT THE HOTTEST PART OF THE DAY WED. FOR THIS REASON...WE WILL BRING PRECIP NUMBERS A BIT HIGHER FOR WED. NO INDICATION FROM MOS NUMBERS YET ON THURSDAY BUT WOULDNT BE SURPRISED IF MOS BRINGS POP NUMBERS HIGHER THAN 60% TO LOW CATAGORICAL NUMBERS. WITH SOME DRY AIR LEFT ABOVE THE BOUNDARY LAYER...WE MAY SEE AN ISOLATED SEVERE DUE TO DOWNBURST TYPE WINDS. && PRELIMINARY POINT NUMBERS... MCB 91 71 88 70 / 50 20 60 30 BTR 91 73 88 72 / 50 20 60 30 MSY 90 75 88 74 / 50 20 60 30 GPT 91 75 87 73 / 40 20 60 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. MS...NONE. SE LA AND MS COASTAL WATERS...NONE. && 17
Hazardous weather outlook, Jul 6, 11:45 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTAL NATIONAL WEATHER SERVICE NEW ORLEANS LA ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL 1145 AM CDT TUE JUL 6 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071100- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1145 AM CDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY. A FEW STORMS WILL PRODUCE WIND GUSTS TO AROUND 45 MPH...IN ADDITION TO FREQUENT LIGHTNING STRIKES...HEAVY RAINS TOTALING NEAR 2 INCHES PER HOUR...AND POSSIBLE SOME SMALL HAIL. AN ISOLATED STORM MAY BRIEFLY INCREASE TO SEVERE LIMITS...WITH WIND GUSTS IN EXCESS OF 57 MPH...AND LARGE HAIL. WIDESPREAD...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM COVERAGE WILL INCREASE WEDNESDAY THROUGH FRIDAY AND BEGIN A DECLINE TO MORE TYPICAL COVERAGES OVER THE WEEKEND. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...HOWEVER ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Jul 6, 1:25 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 125 PM CDT TUE JUL 6 2004 LAZ057>064-067>070-062000- LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD- ORLEANS-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD- 125 PM CDT TUE JUL 6 2004 ...SCATTERED STRONG THUNDERSTORMS OVER SOUTHEAST LOUISIANA... AT 115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS SCATTERED FROM THE JUST WEST OF LAPLACE ACROSS ST. CHARLES PARISH TO THE NEW ORLEANS AREA THEN SOUTH TO NEAR RACELAND. THUNDERSTORMS WERE MOVING NORTHEAST AROUND 15 MPH. THE PRIMARY THREATS FROM THIS STORMS ARE DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL...AND WIND GUSTS OF 35 TO 45 MPH. STRONG WIND GUSTS MAY DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON THESE THUNDERSTORMS.
Local storm report, Jul 6, 1:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
131 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG SCHRIEVER 29.74N 90.83W
07/06/2004 TERREBONNE LA EMERGENCY MNGR
TSTM WIND DAMAGE OR POSSIBLE TORNADO DOWNED TREES AND
DAMAGED TRAILERS. EMERGENCY MANAGER ON SCENE AND
INVESTIGATING EXTENT OF DAMAGE.
&&The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:39 PM CDT | Special Marine Warning | LIX | 66 min | |
| Jul 6, 1:52 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans | 38 min |
| Jul 6, 2:20 PM CDT | Special Marine Warning | LIX | 55 min | |
| Jul 6, 3:21 PM CDT | Special Marine Warning | LIX | 84 min | |
| Jul 6, 3:51 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 24 min |
Nearby
Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.